Nebraska, 2021

Damaging Winds in Nebraska, August 20, 2021

August 20, 2021 · NWS OAX · 2 events in 2 counties and zones

Severe weather led to strong winds in southeast Nebraska resulting in some tree damage and a severe wind gust at Falls City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe weather led to strong winds in southeast Nebraska resulting in some tree damage and a severe wind gust at Falls City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 5:00 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 20, 5:00 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
600 PM CDT Fri Aug 20 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 247 PM CDT Fri Aug 20 2021

Well, no surprise, as early morning convection and clouds are
certainly playing a role in afternoon severe weather potential.
The OAX 18Z sounding showed a fairly stout cap that will have to
be overcome, and lingering clouds certainly aren't helping.
However, subsidence behind an eastward propagating gravity wave
(seen at 2 PM along a line including Fremont and Lincoln) has led
to some clearing. Unsure if this clearing will be enough to erode
the said cap, but should be enough to weaken it such that
convection is able to develop along the trailing cold front
(stretching from Yankton, SD, to Grand Island as of 2 PM).
Assuming storms are able to form, plenty of at least elevated
instability to work with, as the 18Z sounding showed 2550 J/kg of
MUCAPE. As far as shear goes, surface wind fields have become more
southwesterly immediately behind the aforementioned gravity wave,
really reducing the curvature in the low level hodograph.
However, should still see at least a slight uptick in strength of
low level flow given deepening low pressure in the Dakotas. Deeper
layer shear still largely looks to remain near and behind the
front, so really only looking like a very narrow corridor right
along the front for any storm organization. Even then, the deep
layer shear is largely parallel to the boundary, so would expect a
transition to more linear/cluster-like features fairly quickly.
That said, the cap may work to keep things discrete slightly
longer. So in summary, there still appears to be a severe weather
threat with storms that form along the cold front, with damaging
winds, large hail, locally heavy rain, and perhaps a tornado or
two all possible. However, also still plenty of questions
regarding storm timing and coverage...more than typical this close
to an event.

Following the front, expect a cooler and overall nice day on
Saturday, though northwest winds could be on the breezier side to
start. Expect afternoon temperatures to top out in the upper 70s
to lower 80s, with dewpoints in the 50s providing fairly
comfortable humidity levels.

This nice weather will be short-lived, however, as southerly flow
returns Sunday, bringing warm, moist air back to the area. A
fairly potent shortwave will then eject east-northeastward out of
the Rockies and largely remain north of the forecast area.
However, a surface warm front moving northeastward through the
forecast area and a cold front approaching from the west will
provide plenty of forcing for more showers and storms. Compared to
what we're seeing today, shear looks more favorable for organized
severe weather. That said, we once again may be dealing with
morning convection and clouds, so overall forecast confidence is
on the lower side.

Zonal to west-southwesterly upper level flow will persist through
the remainder of the forecast period, with various shortwaves
sliding near or through the forecast area and providing off and on
shower and storm chances. Confidence in exact timing and strength
of any given wave isn't particularly high, but seems as though
guidance is suggesting Wednesday night into Thursday would see the
highest precip chances. Otherwise, high temperatures look to
remain in the lower 90s through Tuesday, before we see more 80s
start to creep in Wednesday through the end of the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Aug 20 2021

Strong cold front crossing the area has gusty southerly winds of
up to 20 knots ahead of the front. Strong thunderstorms are
possible at KLNK and KOMA through 02Z Saturday. Hail and damaging
wind gusts are possible.

Behind the front, northwesterly winds will be gusty for an hour or
two before relaxing later tonight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Nicolaisen
Hazardous weather outlook, Aug 20, 1:52 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
252 PM CDT Fri Aug 20 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
252 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe storms remain possible across much of the area through this
evening, with the greatest threat exiting around 10 PM. Storms
will be capable of producing damaging winds, large hail and
pockets of very heavy rain. There is also a small chance for a
tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms could develop after midnight Saturday night
and continue into Sunday morning. More storms may develop in the
afternoon and evening. Some strong to severe storms are possible.
Large hail and damaging winds would be the main hazards for Sunday
afternoon and evening.

There will continue to be at least some chance for thunderstorms
off and on into next week, especially in the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed for parts of the area this
afternoon and evening.

In the hours before

Local storm report, Aug 20, 5:18 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             1 WNW FAIRBURY          40.15N 97.20W
08/20/2021  E0.70 INCH       JEFFERSON          NE   EMERGENCY MNGR

            PEA TO DIME SIZED.

&&

CA
Special weather statement, Aug 20, 5:27 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
627 PM CDT Fri Aug 20 2021

NEZ066-068-088>090-092-210000-
Jefferson NE-Otoe NE-Gage NE-Pawnee NE-Lancaster NE-Johnson NE-
627 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southern Lancaster,
western Johnson, southeastern Jefferson, southwestern Otoe,
northwestern Pawnee and Gage Counties through 700 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cortland to Pickrell to near Hollenberg.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Beatrice, Cortland and Pickrell around 630 PM CDT.
  Firth around 640 PM CDT.

Other locations in the path of these storms include Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

&&

LAT...LON 4000 9698 4033 9692 4057 9691 4058 9636
      4035 9630 4001 9651
TIME...MOT...LOC 2327Z 271DEG 25KT 4053 9673 4035 9673 4001 9695

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mead
Local storm report, Aug 20, 5:48 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
648 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HEAVY RAIN       2 W DAYKIN              40.33N 97.34W
08/20/2021  E1.50 INCH       JEFFERSON          NE   PUBLIC

0645 PM     HEAVY RAIN       1 N FAIRBURY            40.16N 97.18W
08/20/2021  M1.43 INCH       JEFFERSON          NE   EMERGENCY MNGR

&&
Special weather statement, Aug 20, 6:02 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
702 PM CDT Fri Aug 20 2021

NEZ068-089>093-210030-
Otoe NE-Gage NE-Pawnee NE-Johnson NE-Nemaha NE-Richardson NE-
702 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of Johnson, western
Nemaha, southwestern Otoe, northwestern Richardson, Pawnee and
eastern Gage Counties through 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sterling to 6 miles southwest of Tecumseh
to 4 miles northeast of Oketo. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Tecumseh around 705 PM CDT.
  Table Rock around 710 PM CDT.
  Cook around 715 PM CDT.

Other locations in the path of these storms include Humboldt, Johnson
and Talmage.

People attending Johnson County Fairgrounds should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

&&

LAT...LON 4001 9678 4031 9656 4052 9649 4053 9646
      4057 9646 4057 9594 4027 9583 4000 9614
TIME...MOT...LOC 0001Z 272DEG 41KT 4051 9635 4028 9624 4001 9655

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mead
Local storm report, Aug 20, 6:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     3 SE STERLING           40.43N 96.35W
08/20/2021                   JOHNSON            NE   PUBLIC

            MULTIPLE TREES DOWN.

&&

TSN
Local storm report, Aug 20, 6:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     4 E STERLING            40.46N 96.31W
08/20/2021                   JOHNSON            NE   PUBLIC

            MULTIPLE 3-4 INCH BRANCHES DOWN.

&&

TSN

The radar

The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
August 20, 6:10 PM CST
Where
Johnson County, 2.6 mi NW of St Mary
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.460, -96.310

Multiple reports from the emergency manager and the public for tree damage in and around Sterling. There were multiple 3-4 inch diameter tree branches down. Many trees were reported as downed.

Thunderstorm Wind, Richardson

When
August 20, 7:03 PM CST
Where
Richardson County, Falls City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.070, -95.580

Falls City Airport ASOS measured a peak wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982604, 982605.